North Carolina, 2003

Tornado in North Carolina, July 2, 2003

July 2, 2003 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 2:36 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 2:36 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT WED JUL 2 2003

THE LOW PRES CENTER ASSOCIATED WITH THE REMNANTS OF TS BILL IS
CURRENTLY CENTERED IN WRN NC JUST W OF CHARLOTTE AND S OF HICKORY.
THE LOW IS EXPECTED TO TRACK NE TO THE COASTAL NC/VA BORDER TONIGHT.
MEANWHILE...A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
AREA. A SECONDARY LINE OF CONVECTION HAS FIRED UP...AND EXTENDS FROM
CENTRAL NC SWRD TO THE FL PANHANDLE PROMPTING SPC TO ISSUE ANOTHER
TORNADO WATCH FOR OUR NC COUNTIES UNTIL 8 PM. DUE TO THE SLOW EWRD
PROGRESSION OF THIS LINE AND GIVEN PRECIPITABLE WATER VALUES NEAR 2
INCHES AND THE FLOODING RAINS WHICH OCCURRED EARLIER TODAY...WILL
ISSUE A FLOOD WATCH FOR ALL ZONES THROUGH TONIGHT. TROPICAL Z/R
RELATIONSHIP WAS OVERDOING THE RAINFALL TOTALS BY A FACTOR OF 2
EARLIER TODAY...SO HAVE SWITCHED BACK TO THE NORMAL Z/R
RELATIONSHIP.

HAVE NOT MADE TOO MANY CHANGES TO REMAINDER OF FORECAST. HAVE
FOLLOWED CLIMATOLOGY...FOR BOTH TEMPERATURES AND DIURNAL CONVECTION.

CWF: EXPECT S TO SW WINDS 20 TO 25 KT TONIGHT INTO THURSDAY AS
REMNANTS OF TS BILL KEEP THE GRADIENT UP A BIT.  BERMUDA HIGH
PRESSURE WILL RIDGE BACK INTO THE AREA FOR THE REMAINDER OF THE
PERIOD COVERED BY THE CWF. AFTER TONIGHT AND THURSDAY...NO FLAGS
ANTICIPATED THROUGH MONDAY.

FCSTID =  36
ILM  73 88 73 88 /  70 40 30 30
FLO  71 89 72 92 /  70 30 30 30
LBT  71 88 72 91 /  70 30 30 30
MYR  74 86 74 88 /  70 40 30 30

.ILM...
.NC...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
      SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
      SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PUBLIC: JAQ
MARINE: RAN
Hazardous weather outlook, Jul 2, 3:40 AM EST, 15 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE REMNANTS OF
A TROPICAL LOW MOVE ALONG THE APPALACHIAN MOUNTAINS OF THE CAROLINAS
TO THE MID-ATLANTIC REGION. A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED
TORNADOES. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF THE PRONE AREAS SUCH AS DRAINAGE BASINS...LOW-LYING
INTERSECTIONS...SMALL CREEKS OR STREAMS. RAINFALL RATES MAY REACH
ONE TO TWO INCHES OF RAIN PER HOUR.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN MOIST AND UNSTABLE ACROSS THE CAROLINAS WITH
A CONTINUED THREAT FOR HEAVY DOWNPOURS FROM MAINLY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG WITH WIND GUSTS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING.
MINOR FLOODING IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

SRP

In the hours before

Special weather statement, Jul 2, 1:11 PM EST, 5 hours 49 minutes before
AMZ250-252-NCZ087-096-097-099>101-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT WED JUL 2 2003

...TORNADO WATCH NUMBER 618 HAS EXPIRED...

TORNADO WATCH NUMBER 618 WHICH WAS IN EFFECT FOR SOUTHEAST
NORTH CAROLINA AND THE COASTAL WATERS HAS BEEN ALLOWED TO EXPIRE.
WHILE WIDELY SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN WILL
PERSIST THROUGH THE REMAINDER OF THE AFTERNOON. THE THREAT FOR
TORNADOES HAS MOVED NORTH AND EAST OF THE AREA. THEREFORE THE TORNADO
WATCH HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM

HAWKINS
Local storm report, Jul 2, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0720 PM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    3 S ELIZABETHTOWN         NC   TORNADO
07/02/03   BLADEN                         911 CENTER RECEIVED
                                          REPORTS OF TORNADO ON THE
                                          GROUND NEAR NC HIGHWAY 87
                                          BYPASS AND WHITE CREEK.

JAQ

The radar

The Wilmington radar (KLTX), 66 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bladen

When
July 2, 7:00 PM EST to 7:03 PM EST
Where
Bladen County, 5 mi NW of Clarkton
Rating
F1
Path length
0.8 mi
Path width
75 yd
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
34.533, -78.717

A NWS storm survey determined an F1 tornado touched down along highway 211. The tornado snapped trees and damaged crops before it moved northeast into a turkey ranch. The tornado blew the roof off the turkey ranch barn and finally dissipated. There were no reported injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373332.